Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 217, NWS Des Moines, IA

May 30, 2004Appanoose County, Monroe County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 30, 2004, 1:27 AM CDT for Appanoose County, Monroe County, Iowa. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 1:27 AM CDT (06:27 UTC)
Expired
May 30, 2004, 2:25 AM CDT
In force
58 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Appanoose County, IA, Monroe County, IA

The radar

The Des Moines radar (KDMX), 113 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.5 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1892 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1892 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

578 
WUUS53 KDMX 300627
SVRDMX
IAC007-135-300725-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
127 AM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  APPANOOSE COUNTY IN SOUTH CENTRAL IOWA
  MONROE COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 225 AM CDT

* AT 123 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF PLANO...OR ABOUT 43 MILES
  WEST OF OTTUMWA...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  6 MILES NORTHWEST OF PLANO AROUND 135 AM...
  7 MILES NORTHWEST OF MYSTIC AROUND 145 AM...
  7 MILES NORTHWEST OF RATHBUN AROUND 150 AM...
  NEAR MORAVIA AROUND 200 AM AND
  NEAR ALBIA MUNICIPAL AIRPORT AROUND 210 AM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

HURRICANE FORCE WINDS OF 70 TO 80 MILES AN HOUR ARE LIKELY IN THE
WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

LAT...LON 4113 9307 4061 9309 4062 9266 4113 9266

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:30 PM CDT, 10 hours 57 minutes earlier.

Area forecast discussion, May 29, 2:30 PM CDT, 10 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
230 PM CDT SAT MAY 29 2004

.DISCUSSION...
SHORT TERM...CU CONTINUE TO DEVELOP ALG 19Z WRMFNT FM NR KFSD...THRU
DSM METRO...TO JUST S OF KOTM. SFC WINDS ARE INCREASING...BUT FLOW
IS ALSO BACKING ACROSS SW IA WHICH COULD WEAKEN CONVERGENCE. NEG
TILT SHORT WAVE LIFTING THRU KS/NEB SHOULD BE PRODUCING LIFT...BUT
18Z SOUNDINGS FROM OAX/TOP STILL SHOW CONSIDERABLE CAP. RUC SHOWS
THIS ERODING...SO LOW CHANCES THAT THUNDERSTORMS COULD ERUPT AT ANY
TIME ALGONG BOUNDARY. MOST LIKELY AREA APPEARS TO BE N OF
KFOD...WHERE TORNADO WATCH HAS JUST BEEN ISSUED. HIGH LIKELIHOOD
SCENARIO...WHETHER OR NOT STORMS DEVELOP ON WARM FRONT...IS FOR
DEVELOPMENT TO OCCUR OUT IN NE NEB/SE SD...OR IN LOW-LEVEL
CONVERGENT REGION SW OF OMAHA. THESE STORMS WOULD AFFECT CENTRAL
IOWA MID AND LATE EVENING...WITH PLENTY OF SEVERE POTENTIAL AS WINDS
INCREASE ALOFT. SEE PREVIOUS FORECAST DISCUSSION FOR MORE SHORT TERM
DETAILS.

FLOODING ALSO RMNS A SGFNT CONCERN AND FLASH FLOOD WATCH WILL
CONTINUE FOR ALL OF CWA UNTIL SUNDAY MORNING. EVEN IF WRMFNT DOES
NOT FIRE...PLENTY OF FORCING AND LOW LVL CVRGNC FOR TORRENTIAL
RAINFALL RATES.  POTENT LOW LVL JET FOCUSES RIGHT INTO IA BY 06Z
WITH PLENTY OF MSTR AND DEEP WRM CLOUD DEPTH.  SEE NO REASON TO
ARGUE WITH HPC QPF. NRN IA IS ALREADY RE-FLOODING FROM OVERNIGHT
RAINS...AND CENTRAL AND EASTERN SECTIONS ARE ESPECIALLY PRIME FOR
FLASH FLOODING AGAIN. SYSTEM SHOULD BE FAIRLY PROGRESSIVE BY THE
AFTER MIDNIGHT HOURS AND HEAVIEST RAIN RATES ARE EXPECTED TO BE OUT
OF CWA BY 12Z. MINIMAL SHOWER/LIGHT CONVECTIVE POTENTIAL IS POSSIBLE
SUNDAY UNTIL SFC/850 MB SYNOPTIC BOUNDARY MOVES THROUGH.

COLD UPPER SYSTEM ALOFT SETTLES OVER UPPER MIDWEST FOR MON AND TUE.
THIS WILL PRODUCE FAIRLY COOL TEMPERATURES AND AFTERNOON/EVENING
SHOWER OR THUNDER POTENTIAL ESPECIALLY IN THE NORTH DUE TO STEEP MID
LEVEL LAPSE RATES.

REMAINDER OF THE WEEK LOOKS QUIET UNTIL POSSIBLY FRI NIGHT. WARM
ADVECTION DEVELOPS AS LLJ INCREASES TO THE WEST. THIS WOULD BE
FAVORABLE FOR NIGHT THUNDER ROLLING EAST...A BREAK DURING THE DAY ON
SATURDAY AND POSSIBLY AGAIN SAT NIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ENTIRE CWA 23Z SAT
THU 14Z SUN.

&&

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDDSM TO AFDDMX.  THE WMO HEADER WILL
REMAIN UNCHANGED.  PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.

JUNGBLUTH
Hazardous weather outlook, May 29, 12:12 PM CDT, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1212 PM CDT SAT MAY 29 2004

IAZ070-071-081>084-092>097-301100-
ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-RINGGOLD-
TAYLOR-UNION-WAYNE-
1212 PM CDT SAT MAY 29 2004

...SEVERE WEATHER OUTBREAK POSSIBLE LATE THIS AFTERNOON AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND NORTHERN
IOWA...MAINLY ALONG AND NORTH OF A AUDUBON...TO INDIANOLA...TO
OTTUMWA LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP BY MIDDLE TO LATE
AFTERNOON...SOMETIME AFTER 300 PM...ALONG A WARM FRONT LIFTING
NORTHWARD THROUGH IOWA.  THE STORMS MAY QUICKLY BECOME SEVERE WITH
THE POTENTIAL FOR LARGE HAIL...DAMAGING WINDS...AND TORNADOES.   A
FEW OF THE TORNADOES COULD BE STRONG AND LONG LIVED.  LOCALLY HEAVY
RAINS WILL ALSO BE POSSIBLE. OTHER STORMS ARE FORECAST TO DEVELOP
WEST OF IOWA DURING THE LATE AFTERNOON HOURS AS WELL...AND MOVE INTO
IOWA TONIGHT.

ALTHOUGH THE TORNADO THREAT WILL DIMINISH AFTER 900 PM...THE CHANCES
OF VERY HEAVY RAIN...LARGE HAIL...AND DAMAGING WINDS WILL PERSIST
THROUGH MUCH OF THE NIGHT.  WIDESPREAD RAINFALL AMOUNTS OVER AN INCH
ARE ANTICIPATED...WITH SOME AREAS SEEING RAINS OF THREE INCHES OR
MORE. THIS MAY PRODUCE FLASH FLOODING ALONG WITH EVENTUALLY PUSHING
RIVERS AND STREAMS OUT OF THEIR BANKS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY AND AROUND
FRIDAY...HOWEVER IT DOES NOT APPEAR THAT THE STORMS WILL BE SEVERE.
HEAVY RAINFALL IS POSSIBLE EARLY IN THE MORNING SUNDAY BEFORE THE
COLD FRONT PASSES EAST OF THE AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS VERY LIKELY LATE THIS AFTERNOON AND TONIGHT.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-072>075-085-086-
301100-
AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-
CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MADISON-MAHASKA-MARION-
MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-
WAPELLO-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
1212 PM CDT SAT MAY 29 2004

...SEVERE WEATHER OUTBREAK POSSIBLE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN IOWA...GENERALLY
ALONG AND SOUTH OF AN ATLANTIC TO BLOOMFIELD LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ALTHOUGH THERE WILL BE LOW CHANCES FOR THUNDERSTORM DEVELOPMENT THIS
AFTERNOON...THE GREATER LIKELIHOOD OF STORMS WILL BE TONIGHT.
THUNDERSTORMS ARE EXPECTED TO FORM OVER NEBRASKA AND KANSAS LATE
THIS AFTERNOON...AND THEN MOVE INTO IOWA TONIGHT.  VERY HEAVY
RAIN...LARGE HAIL...AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...
BUT TORNADOES ARE ALSO POSSIBLE MAINLY BEFORE 900 PM.  A
FEW OF THE TORNADOES MAY BE STRONG AND LONG LIVED.  WIDESPREAD
RAINFALL AMOUNTS OVER AN INCH ARE ANTICIPATED...WITH SOME AREAS
SEEING RAINS OF THREE INCHES OR MORE. THIS MAY PRODUCE FLASH FLOODING
ALONG WITH EVENTUALLY PUSHING RIVERS AND STREAMS OUT OF THEIR BANKS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY AND FRIDAY...HOWEVER IT
DOES NOT APPEAR THAT THE STORMS WILL BE SEVERE.  HEAVY RAINFALL IS
POSSIBLE EARLY IN THE MORNING SUNDAY BEFORE THE COLD FRONT PASSES
EAST OF THE AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS VERY LIKELY LATE THIS AFTERNOON AND TONIGHT.

SMALL

In the hours before

Special weather statement, May 29, 9:48 PM CDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
948 PM CDT SAT MAY 29 2004

IAZ044>049-057>061-070>074-081>084-092>095-300900-

...TORNADO WATCH #327 REMAINS IN EFFECT UNTIL 400 AM CDT FOR THE
COUNTIES OF...

  ADAIR                 ADAMS                 AUDUBON
  BOONE                 CARROLL               CASS
  CLARKE                CRAWFORD              DALLAS
  DECATUR               GREENE                GUTHRIE
  JASPER                LUCAS                 MADISON
  MARION                MARSHALL              POLK
  RINGGOLD              STORY                 TAYLOR
  UNION                 WARREN                WAYNE
Local storm report, May 30, 12:57 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1257 AM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1227 AM     TSTM WND GST     AMES                    42.02N 93.63W
05/30/2004  74 MPH           STORY              IA   ASOS

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 11:22 PM CDTSevere Thunderstorm WarningDMXRinggold38 min
May 29, 11:50 PM CDTSevere Thunderstorm WarningDMXDecatur40 min
May 30, 12:29 AM CDTSevere Thunderstorm WarningDMXDecatur, Wayne46 min
May 30, 12:40 AM CDTSevere Thunderstorm WarningDMXHamilton, Hardin, Story50 min
May 30, 1:11 AM CDTSevere Thunderstorm WarningDMXCass49 min
May 30, 1:17 AM CDTSevere Thunderstorm WarningDMXWayne28 min
May 30, 1:38 AM CDTTornado WarningDMXAppanoose, Monroe47 min
May 30, 2:05 AM CDTSevere Thunderstorm WarningDMXAdair, Guthrie25 min
May 30, 2:16 AM CDTSevere Thunderstorm WarningDMXTaylor29 min
May 30, 2:26 AM CDTSevere Thunderstorm WarningDMXDallas, Madison34 min
May 30, 2:44 AM CDTSevere Thunderstorm WarningDMXPolk, Warren46 min
May 30, 2:04 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Wapello41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.